Hail, Emanuel
- When
- August 5, 3:25 PM EST to 3:30 PM EST
- Where
- Emanuel County, 2.82 mi SSW of Lexsy
- Measured
- 1 in hail
- Reported by
- Public
- Coordinates
- 32.430, -82.310
The public reported quarter sized hail between Nunez and Oak Park.
Northwest flow continued in place aloft, with a strong upper high over the Southern Plains and a deep trough over the Eastern Seaboard. A weak surface boundary remained stalled across central Georgia on the 5th, helping to trigger showers and thunderstorms.
Every event with a place to put it. Tap one for its entry below.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The episode as NWS FFC wrote it up.
Northwest flow continued in place aloft, with a strong upper high over the Southern Plains and a deep trough over the Eastern Seaboard. A weak surface boundary remained stalled across central Georgia on the 5th, helping to trigger showers and thunderstorms. One thunderstorm became severe with large hail reported.
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Atlanta, GA wrote its last area forecast discussion before the first event at Aug 5, 2:48 PM EST, 37 minutes earlier.
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE PEACHTREE CITY GA 348 PM EDT MON AUG 5 2013 .SHORT TERM /TONIGHT THROUGH TUESDAY NIGHT/... MODELS CONSISTENT THROUGH THE SHORT TERM WITH LARGE UPPER LEVEL RIDGE OVER THE SOUTH-CENTRAL U.S. AND LONG-WAVE TROUGH PUSHING EAST OF THE ATLANTIC COAST. MORE OF A ZONAL FLOW ANTICIPATED ACROSS THE REGION AS A RESULT...BUT NOT BEFORE SHORTWAVE DROPS INTO THE AREA TONIGHT AND INTO TUESDAY. ALREADY SEEING SOME VERY ISOLATED SHOWER DEVELOPMENT THIS AFTERNOON...MAINLY ALONG THE SOUTHEASTERN EDGE OF THE CWA WITH THE INFLUENCE OF THE STALLED WEAK SURFACE BOUNDARY. EXPECT THE LOCATION OF ACTIVITY TO TRANSITION TO THE NORTH AS SHORTWAVE APPROACHES. HAVE CONTINUED WITH SLIGHT CHANCE TO CHANCE POPS EVERYWHERE THROUGH THE AFTERNOON...WITH ONLY SLIGHT CHANCE POPS ACROSS THE NORTH AFTER 03-04Z. POPS INCREASE INTO TUESDAY MORNING AND CONTINUE WITH GOOD CHANCE POPS THROUGH TUESDAY AS SHORTWAVE...COMBINED WITH GOOD MOISTURE ACROSS THE AREA...RESULTS IN BETTER COVERAGE OF SHOWERS AND THUNDERSTORMS. AS FOR TEMPERATURES...HAVE GONE WITH A BLEND OF THE MODEL GUIDANCE...WHICH HAS WORKED WELL THE LAST SEVERAL DAYS. TUESDAY HIGHS WILL BE CLOSELY TIED TO PRECIP AND CLOUD COVER...SO ALTHOUGH FORECAST IS SHOWING MID 80S TO NEAR 90...COULD SEE A FEW DEGREE ADJUSTMENT BASED ON FUTURE MODEL RUN GUIDANCE. 31 .LONG TERM /WEDNESDAY THROUGH MONDAY/... NO MAJOR CHANGES WERE MADE TO THE EXTENDED PERIOD. LONG RANGE MODELS CONTINUE TO SHOW A DEEP SOUTHERLY WIND FLOW BECOMING ESTABLISHED ON WEDNESDAY AND AN OLD FRONTAL BOUNDARY BECOMING DIFFUSE. THE INCREASING MOISTURE AND INSTABILITY WILL RESULT IN A MORE SCATTERED TO NUMEROUS COVERAGE OF MAINLY DIURNALLY DRIVEN CONVECTION THROUGH FRIDAY. MODELS SHOW A FRONTAL BOUNDARY APPROACHING NORTH GA ON SATURDAY... PUSHING INTO NORTH GA ON SUNDAY... AND BECOMING NEARLY STATIONARY ACROSS CENTRAL GA ON MONDAY. THIS WOULD WARRANT SLIGHTLY HIGHER POPS ACROSS AT LEAST NORTH GA ON SATURDAY AND SUNDAY... THEN ACROSS CENTRAL GA BY MONDAY... AS A DRIER... MORE STABLE AIR MASS BEGINS TO SPREAD INTO NORTH GA ON MONDAY BEHIND THE FRONT. ALTHOUGH WIDESPREAD ORGANIZED SEVERE STORMS ARE NOT EXPECTED WITH THIS OVERALL SYNOPTIC WEATHER PATTERN... AN ISOLATED PULSE STRONG TO SEVERE STORM CANNOT BE RULED OUT EACH DAY... ESPECIALLY DURING MAX DAYTIME HEATING. 39 && .AVIATION... /ISSUED AT 249 PM EDT MON AUG 5 2013/ 18Z UPDATE... SCT MVFR CLOUDS PERSISTING THIS AFTERNOON. EXPECT ISOLATED CONVECTION...GENERALLY OUTSIDE TAF SITES. EXPECT IMPROVING CLOUD BASES INTO THE OVERNIGHT PERIOD...WITH CONDITIONS DEGRADING TO MVFR TOWARD 09-10Z. EXPECT SLOW IMPROVEMENT THROUGH THE DAY TUESDAY...WITH CONVECTION CHANCES HIGH ENOUGH TO INCLUDE PROB30 FOR 17-22Z. WINDS A LITTLE INDECISIVE TODAY AS A RESULT OF BOUNDARY IN THE AREA. LIGHT NE WINDS THROUGH THE AFTERNOON ARE EXPECTED TO TURN TO THE NNW...THEN VEER CLOCKWISE TO THE E THROUGH 15Z TUESDAY. //ATL CONFIDENCE...18Z UPDATE... MEDIUM CONFIDENCE ON WIND DIRECTION. HIGH CONFIDENCE ON ALL OTHER ELEMENTS. 31 && .PRELIMINARY POINT TEMPS/POPS... ATHENS 71 84 71 86 / 30 40 30 50 ATLANTA 72 86 72 86 / 20 40 30 50 BLAIRSVILLE 65 83 69 80 / 40 40 40 60 CARTERSVILLE 68 87 72 87 / 30 30 30 50 COLUMBUS 73 92 74 90 / 20 30 20 40 GAINESVILLE 70 83 71 83 / 40 40 30 50 MACON 72 88 71 88 / 20 40 20 40 ROME 67 89 72 88 / 30 30 30 50 PEACHTREE CITY 69 87 71 87 / 20 40 20 50 VIDALIA 73 88 72 91 / 20 40 20 40 && .FFC WATCHES/WARNINGS/ADVISORIES... NONE. && SHORT TERM...31 LONG TERM....39 AVIATION...31
HAZARDOUS WEATHER OUTLOOK...UPDATE NATIONAL WEATHER SERVICE PEACHTREE CITY GA 1112 AM EDT MON AUG 5 2013 GAZ001>009-011>016-019>025-027-030>039-041>062-066>076-078>086- 089>098-102>113-061200- BALDWIN-BANKS-BARROW-BARTOW-BIBB-BLECKLEY-BUTTS-CARROLL-CATOOSA- CHATTAHOOCHEE-CHATTOOGA-CHEROKEE-CLARKE-CLAYTON-COBB-COWETA- CRAWFORD-CRISP-DADE-DAWSON-DEKALB-DODGE-DOOLY-DOUGLAS-EMANUEL- FANNIN-FAYETTE-FLOYD-FORSYTH-GILMER-GLASCOCK-GORDON-GREENE- GWINNETT-HALL-HANCOCK-HARALSON-HARRIS-HEARD-HENRY-HOUSTON-JACKSON- JASPER-JEFFERSON-JOHNSON-JONES-LAMAR-LAURENS-LUMPKIN-MACON- MADISON-MARION-MERIWETHER-MONROE-MONTGOMERY-MORGAN-MURRAY- MUSCOGEE-NEWTON-NORTH FULTON-OCONEE-OGLETHORPE-PAULDING-PEACH- PICKENS-PIKE-POLK-PULASKI-PUTNAM-ROCKDALE-SCHLEY-SOUTH FULTON- SPALDING-STEWART-SUMTER-TALBOT-TALIAFERRO-TAYLOR-TELFAIR-TOOMBS- TOWNS-TREUTLEN-TROUP-TWIGGS-UNION-UPSON-WALKER-WALTON-WARREN- WASHINGTON-WEBSTER-WHEELER-WHITE-WHITFIELD-WILCOX-WILKES- WILKINSON- 1112 AM EDT MON AUG 5 2013 THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF NORTH AND CENTRAL GEORGIA. .DAY ONE...THIS AFTERNOON AND TONIGHT... ...ISOLATED THUNDERSTORMS WILL BE POSSIBLE ACROSS MUCH OF GEORGIA THROUGH TONIGHT... WEATHER HAZARDS EXPECTED... ANY THUNDERSTORM THAT DEVELOPS WILL HAVE THE POTENTIAL TO PRODUCE WIND GUSTS TO 40 MPH... LOCALLY HEAVY RAINFALL AND FREQUENT LIGHTNING. DISCUSSION... THUNDERSTORMS WILL BE POSSIBLE MAINLY ACROSS CENTRAL GEORGIA THIS AFTERNOON AND EARLY EVENING. THEN THUNDERSTORM CHANCES INCREASE ACROSS NORTH GEORGIA THIS EVENING AND CONTINUE OVERNIGHT AS AN UPPER LEVEL DISTURBANCE MOVES ACROSS THE SOUTHEAST STATES. ALTHOUGH A FEW STORMS COULD BECOME STRONG... NO WIDESPREAD SEVERE WEATHER IS EXPECTED AT THIS TIME. .DAYS TWO THROUGH SEVEN...TUESDAY THROUGH SUNDAY... THUNDERSTORMS WILL BE POSSIBLE EACH DAY THROUGH THE WEEK. THUNDERSTORMS WILL CONTINUE TO HAVE THE POTENTIAL TO PRODUCE LOCALLY HEAVY RAINFALL...WHICH COULD CAUSE LOCALIZED FLOODING. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION WILL NOT BE NEEDED THROUGH TONIGHT.
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE PEACHTREE CITY GA
409 PM EDT MON AUG 5 2013
GAZ086-112-052100-
409 PM EDT MON AUG 5 2013
...SIGNIFICANT WEATHER ADVISORY FOR 45 MPH WINDS IN MONTGOMERY AND
EMANUEL COUNTIES UNTIL 500 PM EDT...
AT 403 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
STRONG THUNDERSTORM OVER NUNEZ...MOVING SOUTH AT 10 MPH.
THIS STORM HAS THE POTENTIAL TO PRODUCE PEA SIZED HAIL...FREQUENT
CLOUD TO GROUND LIGHTNING AND WIND GUSTS TO 45 MPH AS IT MOVES ACROSS
MONTGOMERY AND EMANUEL COUNTIES THROUGH 500 PM EDT. SOME LOCATIONS IN
THE PATH OF THIS STORM INCLUDE NUNEZ...LEXSY...STILLMORE AND OAK
PARK. HEAVY DOWNPOURS WILL CAUSE PONDING OF WATER ON ROADWAYS.
&&
LAT...LON 3236 8224 3234 8223 3233 8225 3234 8225
3234 8240 3235 8241 3234 8242 3244 8238
3245 8240 3254 8237 3254 8221 3241 8219
TIME...MOT...LOC 2009Z 002DEG 8KT 3248 8232The Robins AFB radar (KJGX), 101 km away, was scanning. The volume nearest the first event began at 20:24 UTC.
1 hail. Local standard time, as filed.
The public reported quarter sized hail between Nunez and Oak Park.
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in Georgia in 2013Every state in 2013This day in weather historyWarnings in Georgia, August 2013
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 468206.